Methamphetamine is an addictive stimulant substance that is very dangerous when abused. Methamphetamine overdose happens when someone takes more meth than their body can handle and can be a frightening experience. Fortunately, if medical care is delivered quickly, they can recover, and with further treatment, they can overcome their meth habit. If you feel that you are suffering from addiction or at risk of potential addiction, seek help as soon as possible.
If you suspect that someone is experiencing a meth overdose, it is vital to call 911 and immediately get professional medical attention, as this could save their lives.
What Is Methamphetamine?
Methamphetamine is a potent stimulant drug. Stimulant drugs work by increasing activity in the central nervous system (CNS). It shares similarities with amphetamines in that they both heighten energy, alertness, and talkativeness, decrease appetite, and produce pleasurable feelings. However, methamphetamine is much more potent than amphetamine and produces a greater sense of euphoria, and has longer-lasting and damaging effects on the body, particularly the CNS.
It is classed as a Schedule II stimulant in the US, which means that it is legal in specific circumstances through prescription (such as to treat narcolepsy or ADHD) but carries a high risk of abuse. Methamphetamine can be a powder, tablet, or crystal. The crystal is known as crystal meth, or ice, and is generally smoked. It is an illegal street drug. Smoking crystal meth produces a powerful high.
Crystal meth can also be swallowed, snorted, or injected intravenously. It is a synthetic substance and is not used medically. It is manufactured in illegal labs and is made with readily available substances such as over-the-counter cough medicine, antifreeze, battery acid, fuels, and cleaners. It is no wonder that crystal meth abuse carries significant risks.
In tablet form, methamphetamine is sometimes known as Yaba. Yaba is a mixture of methamphetamine and caffeine and is highly addictive.
What Is a Substance Use Disorder?
If you are either suffering from physical dependence on drugs and are addicted or are struggling with substance abuse problems, it can be said that you have a substance use disorder (SUD). A SUD can be classed as mild, moderate, or severe. The mild form is when someone is suffering from substance abuse but can quit the substance if they want to, whereas the severe form occurs when the user will be unable to stop due to the unpleasant withdrawal periods.
Those who struggle with meth use can have methamphetamine use disorder. This is when someone abuses meth or has a methamphetamine addiction.
What Are Some Symptoms That Meth Users Experience?
Meth use disorder is the name given to the chronic abuse of meth. Regular meth use can lead to a host of other health risks. If you are worried that someone is using meth, there are some behavioral and physical symptoms and sign you can look out for, which include:
- Difficulty sleeping
- Not sleeping for days on end
- Not eating, which leads to weight loss
- Rotting teeth
- Skin breakouts and sores that aren’t healing
- A loss of interest in things they once enjoyed
- Excessive sweats
- Agitation or anger
- Extreme talkativeness
Can You Overdose on Meth?
Yes, it is possible to overdose on meth, as it is highly potent. Taking too much meth can result in heart stroke and elevated blood pressure, leading to bleeding or liver failure. You can never be entirely sure of the potency or purity of the dose of meth that you are taking. It could be a lot stronger than you expect or be cut with other drugs, so it is possible to overdose at any point, even if you have built up a tolerance to meth. Mixing meth with other drugs (known as polydrug use) is very dangerous but relatively common.
Symptoms and Signs of Meth Overdose
If you are worried that someone is overdosing on meth, they must receive medical treatment as soon as possible. The dose of meth taken and the rate at which they receive treatment will determine whether they can recover from a meth overdose. If you see someone you suspect is an overdose victim, call 911 instantly.
Some of the symptoms of a meth overdose include:
- Rapid breathing or difficulty breathing
- Rapid or irregular heartbeat
- Chest pains or confusion that could indicate a heart attack or stroke
- High or low blood pressure
- High body temperature
- Peeing less or having very dark urine, which could indicate kidney failure
- Stomach pain
- Aggressive or agitated behavior
- Loss of consciousness
How Much Meth Does It Take To Overdose?
As crystal meth is an illicit substance and is therefore not regulated, it is difficult to say precisely how much of the drug it takes to overdose. This is because the purity and strength of meth can vary drastically; this is why it is so dangerous. There are also many hazardous chemicals in meth. Whether you have taken meth alongside other drugs, the makeup of your body chemistry, and your tolerance level can all affect how much meth it takes to bring about an overdose.
Methamphetamine Overdose Treatment and Meth Addiction Treatment
An overdose is a medical emergency, and you must call 911 as soon as possible. Recovery from meth overdose depends on how quickly someone receives medical care. Once you have reached 911, the emergency services may ask for:
- How much meth was taken
- The route of administration (e.g., smoking, injecting, snorting, etc.)
- The person’s approximate age and weight
- The length of time since the person took the drug
Once emergency care arrives, a medical professional will be able to start helping the person. Common treatments include:
- Doing a poison and drug screening
- Using oral activated charcoal. This helps to decontaminate the body.
- Intravenous fluids to stop symptoms such as high blood pressure and nausea.
- Medications. These can help with specific issues related to meth overdose, like multiple organ failure.
An overdose is a sign that someone is struggling with meth addiction, and their drug abuse should be treated professionally. Fortunately, there is meth addiction treatment available, and you can recover from this illness with the help of a professional treatment provider.
Depending on the severity of the addiction, you may need to detox at an addiction treatment center, attend outpatient treatment, or attend inpatient treatment. The meth withdrawal symptoms are generally worse the more severe someone’s addiction is.
Cognitive-behavioral therapy (CBT) or other talk therapy, individual, and group therapy can all help address the psychological dependence on meth.
Other approaches, such as The Matrix Model, which involves educating those who use meth, relapse prevention, family therapy, individual therapy, and drug testing, can be effective forms of addiction treatment, especially regarding stimulants.
It is never too early to seek treatment for meth abuse or addiction. Seeking treatment and beginning the recovery process will be one of the best things you will ever do and the best way to prevent meth overdose. Addiction treatment for substance abuse can help to address mental health issues, such as chronic anxiety or depression, that often accompany methamphetamine use.
Overdose can be very frightening, but it is vital to seek clinical professional help as soon as possible for the best chances of recovery. The treatment process may feel challenging, but it is the best way to beat mild to severe addictions and lead a whole and happy life.
At Cirque Lodge, we provide treatment for substance abuse disorder that is tailored to suit your circumstances, and we work with you to provide cutting-edge services so that you can work towards a life free from drug abuse. If you, or someone you love, are struggling with substance use or abuse, contact us today to begin the recovery journey.